Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 168, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 5, 2008, 11:30 AM EDT for 4 counties in Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2008, 11:30 AM EDT (15:30 UTC)
- Expired
- Apr 5, 2008, 12:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Emanuel County, GA, Jefferson County, GA, Johnson County, GA, Treutlen County, GA
The radar
The Robins AFB radar (KJGX), 84 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 11:25 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 051530
SVRFFC
GAC107-163-167-283-051615-
/O.NEW.KFFC.SV.W.0168.080405T1530Z-080405T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT APR 5 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EMANUEL COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN JEFFERSON COUNTY IN EAST CENTRAL GEORGIA
JOHNSON COUNTY IN EAST CENTRAL GEORGIA
NORTH CENTRAL TREUTLEN COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 1215 PM EDT
* AT 1127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED NEAR SPANN...MOVING NORTHEAST AT 34
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WRIGHTSVILLE...DONAVAN...SWAINSBORO...MODOC...BLUNDALE AND WADLEY.
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR SOUTHEASTERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3266 8207 3242 8264 3261 8268 3265 8277
3271 8281 3279 8268 3278 8267 3282 8253
3292 8251 3306 8231 3297 8226 3284 8230
3281 8216
TIME...MOT...LOC 1530Z 226DEG 30KT 3263 8270
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 11:00 AM EDT, 30 minutes earlier.
Area forecast discussion, Apr 5, 11:00 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT SAT APR 5 2008 .UPDATE... LINE OF SHOWERS AND SCATTERED THUNDERSTORMS CONTINUES ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA ASSOCIATED WITH A COLD FRONT DRAPED ACROSS THE AREA. BROAD SHIELD OF SHOWERS AND CLOUDS WILL INHIBIT HEATING THROUGH THIS AFTERNOON AS FRONT BECOMES ORIENTED MORE EAST-WEST ACROSS PORTIONS OF CENTRAL GEORGIA. A SURFACE LOW LOCATED NEAR MOBILE LATE THIS MORNING WILL LIFT EAST-NORTHEAST ALONG THE FRONT THROUGH THIS EVENING...HOWEVER THE LACK OF HEATING ACROSS MUCH OF CENTRAL GEORGIA WILL LIMIT THUNDERSTORMS TO SCATTERED AT BEST. HAVE LOWERED POPS TO SLIGHT CHANCE OVER NORTHWEST AREAS WITH BEST CHANCE OF THUNDER ALONG AND SOUTH OF A COLUMBUS TO GAINESVILLE LINE. SPC WILL BE ISSUING A SEVERE THUNDERSTORM WATCH FOR THE FAR SOUTHEAST PORTIONS OF FORECAST AREA SHORTLY. UPDATED ZONES AND WATCH PRODUCTS WILL BE ISSUED SHORTLY. PREVIOUS FORECAST DISCUSSION .SHORT TERM /TODAY THROUGH MONDAY/... COLD FRONT HAS STALLED ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT AS A LOW DEVELOPS ON THE FRONT OVER THE LOWER MISSISSIPPI VALLEY. AS THE LOW SWEEPS NORTHEAST DURING THE DAY TODAY THE FRONT SHOULD PUSH BACK TO THE NORTH A BIT. BEST INSTABILITY WILL REMAIN ALONG AND SOUTH OF THE FRONT FROM CENTRAL GEORGIA SOUTHWARD. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WARM SECTOR SOUTH OF THE FRONT. INSTABILITY IS FORECAST TO BE MARGINAL FOR SEVERE WEATHER... BUT A LOW LEVEL SPEED MAXIMUM IS FORECAST TO SWEEP ACROSS OUR SOUTHERN COUNTIES AND ENHANCED LOW LEVEL LIFT WILL BE ENHANCED BY THE SURFACE LOW AND OLD FRONTAL BOUNDARY. DRIER AIR SHOULD BEGIN SPILLING INTO THE STATE BY LATE IN THE DAY BEHIND THIS SYSTEM AS IT EXITS THE REGION. DRIER AND MORE SETTLED WEATHER EXPECTED FOR THE BEGINNING OF THE WEEK AS THE SURFACE RIDGE BUILDS INTO THE STATE. .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... EXTENDED FORECAST PERIOD SHOULD START OUT DRY AS THE UPPER LEVEL FLOW STARTS OUT FAIRLY FLAT AND A PRETTY STRONG RIDGE REMAINS IN PLACE DOWN THE EAST COAST INTO GEORGIA. THE LARGER SCALE UPPER LEVEL FLOW IS FORECAST TO TRANSITION TO A MORE AMPLIFIED PATTERN AS WE HEAD INTO THE LATTER HALF OF NEXT WEEK WITH GEORGIA UNDERNEATH SOUTHWESTERLY FLOW AS A RIDGE BUILDS UP THE EAST COAST AND A FAIRLY DEEP TROUGH DIGS INTO THE PLAINS. THIS SHOULD ALLOW PRECIPITATION CHANCES TO CREEP BACK INTO THE FORECAST. && .AVIATION... AN AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF WILL RIDE UP ALONG A COLD FRONT THAT STALLS ACROSS CENTRAL GEORGIA TODAY. THIS WILL MAKE FOR A VERY TRICKY WIND AND CIGS FORECAST. AT THIS TIME...A LARGE AREA OF LIGHT TO MODERATE SHOWERS CONTINUES TO PUSH OUT OF ALABAMA...AND SHOULD PROVIDE PREVAILING RAIN AND PERIODS OF IFR CIGS FOR THE ATLANTA AREA TAFS THROUGH AT LEAST 15Z THIS MORNING. AS THE SURFACE LOW PUSHES INTO CENTRAL GEORGIA BY 18Z...EXPECT WINDS TO SWING AROUND SE THEN SW ALTHOUGH REMAIN UNDER 10KTS. THIS SHOULD ALLOW CIGS TO RISE A BIT...POSSIBLY INTO THE MVFR RANGE OR HIGHER...DEPENDING HOW DEEP THE ATLANTA AREA BRIEFLY GETS INTO THE WARM SECTOR...IF AT ALL. AS THE LOW PUSHES INTO SOUTH CAROLINA BETWEEN 21Z AND 00Z...WINDS WILL INCREASE FROM THE NW AND PREVAIL THERE OVERNIGHT...WHILE CIGS SCATTER OUT BY 03Z AS DRIER AIR ADVECTS IN FROM THE NW BEHIND THE FRONT. OTHERWISE...SUSPECT ATLANTA AREA COULD SEE A FEW TSTMS BETWEEN 15Z AND 21Z AS THE LOW TRACKS ACROSS THE STATE. /39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 67 48 72 50 69 / 80 30 0 10 10 ATLANTA 67 49 74 52 73 / 80 20 0 10 10 BLAIRSVILLE 60 41 71 46 70 / 80 30 5 10 10 CARTERSVILLE 65 44 74 48 74 / 80 10 5 10 10 COLUMBUS 74 51 79 55 78 / 80 20 0 5 10 GAINESVILLE 64 47 71 50 73 / 80 20 5 10 10 MACON 76 50 80 55 77 / 80 20 0 10 10 ROME 64 43 79 49 77 / 80 10 5 10 10 PEACHTREE CITY 69 45 75 50 74 / 80 20 0 10 10 VIDALIA 80 57 79 56 75 / 80 40 5 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20
Hazardous weather outlook, Apr 5, 5:05 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 505 AM EDT SAT APR 5 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-060930- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 505 AM EDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL GEORGIA TODAY. .SYNOPSIS... A COLD FRONT WILL STALL ACROSS CENTRAL GEORGIA THIS AFTERNOON. AN AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF WILL RIDE UP ALONG THE FRONT AND PROVIDE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. MODERATE WIND SHEAR PROFILES IN THE LOW LEVELS ALSO SUGGEST A POTENTIAL FOR ISOLATED TORNADOES. THE MAIN THREAT APPEARS TO BE GENERALLY SOUTH OF A COLUMBUS TO WASHINGTON LINE...AND BETWEEN THE HOURS OF 10 AM AND 9 PM THIS EVENING. .DISCUSSION... A FRONTAL WAVE RIPPLING ACROSS GEORGIA WILL BRING A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TO MAINLY CENTRAL GEORGIA TODAY. A LARGE AREA OF CLOUDS AND RAIN MOVING OUT OF ALABAMA THIS MORNING PROVIDES SOME UNCERTAINTY FOR THE SUFFICIENT DESTABILIZATION TO SUPPORT SEVERE STORM DEVELOPMENT. HOWEVER...IF SUFFICIENT HEATING CAN OCCUR AHEAD OF THE APPROACHING FRONTAL WAVE...MODERATE INSTABILITIES OF 1000 TO 1500 CAPES AND -2 TO -5 LIS...COMBINED WITH FORCING FROM A 40 KNOT LOW LEVEL JET...COULD SUPPORT THE DEVELOPMENT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS AGAIN TODAY. IN ADDITION TO SEVERE STORMS... A STALLED FRONTAL BOUNDARY ACROSS CENTRAL GEORGIA WILL PROVIDE THE FOCUS FOR HEAVY RAINFALL...AND THEREFORE THE POTENTIAL FOR LOCALIZED FLOODING...ESPECIALLY FOR LOW LYING...FLOOD PRONE AREAS ACROSS CENTRAL GEORGIA. THE THREAT OF SEVERE WEATHER SHOULD GREATLY DIMINISH BY MID EVENING AS THE FRONT PUSHES SOUTH OF THE STATE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED FOR SUNDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS FOR WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE ACTIVATION ACROSS PARTS OF CENTRAL GEORGIA THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO RELAY REPORTS IF LOCAL SEVERE WEATHER DOES OCCUR.
In the hours before
Special weather statement, Apr 5, 10:13 AM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1013 AM EDT SAT APR 5 2008 GAZ083-084-096-097-107-109-051445- 1013 AM EDT SAT APR 5 2008 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN PULASKI...DODGE... BLECKLEY...LAURENS...TWIGGS AND WILKINSON COUNTIES UNTIL 1045 AM EDT... AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF MCINTYRE TO FINLEYSON...MOVING EAST AT 38 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS PULASKI...DODGE...BLECKLEY...LAURENS... TWIGGS AND WILKINSON COUNTIES...INCLUDING THE CITIES OF WALLACE... TARVERSVILLE...MOBLEY CROSSING...FINLEYSON...COLEY...BROWNDALE... JEFFERSONVILLE...HAWKINSVILLE...FIVE POINTS...CARY...BROWN HILL... MCINTYRE...IRWINTON...DANVILLE AND COCHRAN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. HEAVY RAIN AND GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Apr 5, 11:17 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG CORDELE 31.97N 83.77W
04/05/2008 CRISP GA COUNTY OFFICIAL
EMA REPORTED NUMEROUS TREES AND POWER LINES DOWN IN
CORDELE. A FEW LOCATIONS REPORTED ROOF DAMAGE...INCLUDING
TURTONS SHOPPING CENTER AND ANOTHER SHOPPING CENTER. MOST
OF THE DAMAGE WAS BETWEEN THE INTERSECTIONS OF 16TH
AVENUE AND 19TH STREET AND 3RD STREET AND 17TH
AVENUE...NEAR THE INTERSECTION OF GA 30 AND HWY 41.
&&
GRIFFITHSpecial weather statement, Apr 5, 11:18 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1118 AM EDT SAT APR 5 2008 GAZ074-085-086-097-098-051545- 1118 AM EDT SAT APR 5 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN TREUTLEN... LAURENS...JOHNSON...EMANUEL AND WASHINGTON COUNTIES UNTIL 1145 AM EDT... AT 1115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST DUBLIN...MOVING NORTHEAST AT 40 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TREUTLEN...LAURENS...JOHNSON...EMANUEL AND WASHINGTON COUNTIES THROUGH 1145 AM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE ROCKLEDGE...MINTER...EAST DUBLIN...DUBLIN...BREWTON...SCOTT... LOVETT...ADRIAN...SPANN...DONAVAN...WRIGHTSVILLE...NORRISTOWN... MEEKS...HARRISON AND RIDDLEVILLE.
Local storm report, Apr 5, 11:25 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG CHESTER 32.39N 83.15W
04/05/2008 DODGE GA LAW ENFORCEMENT
DAMAGE TO STRUCTURE IN CHESTER. NO INJURIES REPORTED.
&&
GRIFFITHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:06 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Newton, Walton | 39 min |
| Apr 4, 8:16 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Troup | 44 min |
| Apr 4, 8:29 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Peach | 27 min |
| Apr 4, 8:34 PM EDT | Tornado Warning | FFC | Harris, Meriwether, Troup | 26 min |
| Apr 4, 8:38 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 52 min |
| Apr 4, 8:54 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot, Troup | 51 min |
| Apr 4, 9:05 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe, Taliaferro, Wilkes | 40 min |
| Apr 4, 9:26 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Meriwether, Pike, Talbot, Upson | 37 min |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 25 hr |
| Apr 4, 9:44 PM EDT | River Flood Warning | FFC | Clarke, Greene, Oconee | 15 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.